# SDR AALA20040065

- Difficulty date: January 13, 2004
- Submitted: January 14, 2004
- Operation: Air carrier
- Aircraft: N9628W
- Make and model: Doug DC-9-83
- Aircraft serial: 53598
- Engine: Pwa JT8D219
- System (JASC): 8010 · Engine Cranking
- Part: Start Valve
- Part number: 9794104
- Condition: Failed
- Location: Lt Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: J
- Precautionary procedure: E, A

## Discrepancy

DURING CLIMBOUT LT ENGINE FIRE WARNING CAME ON 5-10 SECONDS THEN WENT OUT. STAYED OUT 5-10 SECONDS THEN BACK ON FOR 2-3 SECONDS AND STAYED OFF FOR REMAINDER OF FLIGHT.  ENGINE WAS SHUT DOWN USING FIRE HANDLE. ENGINE WINDMILLED 3 OR 4 MINUTES WITH NORMAL OIL PRESSURE. NO OTHER WARNING LIGHTS OR INDICATIONS. RETURNED AND LANDED WITHOUT INCIDENT. FOUND LT ENGINE STARTER DISINTEGRATED AND FOUND 2 BY 3 INCH HOLE IN OUTSIDE SURFACE OF FAN BYPASS DUCT WITH ONE INCH HOLE PENETRATING THROUGH INTO FAN DUCT. REPLACED STARTER AND START VALVE. MADE INTERIM REPAIR TO ENGINE CASE. AIRCRAFT WILL BE FERRIED OR ENGINE CHANGE. SYSTEM GROUND CHECKED NORMAL OPERATION. --CLOSED--
